Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 9, NWS Topeka, KS

May 12, 2023Brown County, Kansas

NWS Topeka, KS issued this tornado warning at May 12, 2023, 7:01 PM CDT for Brown County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 7:01 PM CDT (00:01 UTC)
Expired
May 12, 2023, 7:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Brown County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:02 PM CDTHAIL 13 Wsw Willis, KS
May 12, 7:04 PM CDTHAIL 1.53 Wsw Willis, KS
May 12, 7:06 PM CDTHAIL 22 Nnw Willis, KSMEASURED 2.2 INCH HAIL 1 MILE NORTH OF HWY 73 AND 170TH ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:06 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

714 
WFUS53 KTOP 130001
TORTOP
KSC013-130030-
/O.NEW.KTOP.TO.W.0009.230513T0001Z-230513T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
701 PM CDT Fri May 12 2023

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Brown County in northeastern Kansas...

* Until 730 PM CDT.
    
* At 701 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Powhattan, moving northeast at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Robinson and Willis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3967 9559 3972 9565 3988 9548 3978 9535
TIME...MOT...LOC 0001Z 225DEG 14KT 3973 9558 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$
2 follow-up statements
363 
WWUS53 KTOP 130013
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Fri May 12 2023

KSC013-130030-
/O.CON.KTOP.TO.W.0009.000000T0000Z-230513T0030Z/
Brown-
713 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
    
At 713 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Willis, moving northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Robinson and Willis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3972 9551 3977 9559 3988 9548 3978 9535
TIME...MOT...LOC 0013Z 223DEG 16KT 3978 9552 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$
148 
WWUS53 KTOP 130029
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
729 PM CDT Fri May 12 2023

KSC013-130039-
/O.EXP.KTOP.TO.W.0009.000000T0000Z-230513T0030Z/
Brown-
729 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BROWN COUNTY WILL EXPIRE AT
730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
western Brown County until 815 PM CDT. 

LAT...LON 3972 9551 3977 9559 3988 9548 3978 9535
TIME...MOT...LOC 0029Z 225DEG 14KT 3982 9547 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 6:55 PM CDT, 6 minutes earlier.

Area forecast discussion, May 12, 6:55 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
655 PM CDT Fri May 12 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 226 PM CDT Fri May 12 2023

Forecast Highlights:

-Strong to severe thunderstorms remain possible this afternoon and
evening in eastern Kansas.

-Cooler air arrives early next week.

-At least slight chance POPs are in the forecast most days.

Forecast Discussion:

At 19Z, a compact and stacked area of low pressure was spinning over
southwestern Nebraska. Thunderstorms had been rapidly developing
on the northern side of the system in central Nebraska as lower
pressure approached that area. Farther south, a warm, humid and
unstable air mass was in place over eastern Kansas where dew
points had reached the upper 60s and 70 degrees. Mesoanalysis
showed surface based instability between 3500 and 4500 J/kg and
effective bulk wind shear up to 40 kts just ahead of a surface
boundary extending southward from the center of the surface low.
However, a special release 19Z radiosonde from Topeka showed a
stout cap in place between 850 and 800 mb.

Given the cap, it will take a little extra forcing to get convective
initiation. Current thinking is that development could occur between
21Z and 23Z, east of a line from Marysville to Manhattan to
Council Grove. CAMs are still not in complete agreement on timing
and location but confidence is generally moderate to high that at
least scattered storms will develop. Given the parameters
mentioned previously, severe weather could occur with any storm
that develops. Large hail up to 2 inches in diameter and damaging
wind to 70 mph remain possible. The tornado threat is slightly
elevated as well, especially in far northeast Kansas where SRH is
expected to increase into this evening. POPs decrease quickly
after midnight with storms moving east.

The surface low will move into Iowa tomorrow, taking the highest
theta-e air to our east. Temperatures remain on the warm side
tomorrow with highs in the 80s. Dry weather is currently expected.

Atmospheric features become more subtle but POPs increase a bit
on Sunday with some models showing a weak perturbation aloft. A
cooler air mass moves into the region early next week as a surface
ridge slides in from the north. Northwest flow becomes established
aloft by Tuesday. Models show a few subtle waves in the flow that
could initiate some showers or storms. Thus, most days next week
have at least slight chance POPs from NBM. Several long range
models show a stronger system moving through the Upper Midwest
late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri May 12 2023

Will maintain the VCTS mention at TOP/FOE for the first couple of
hours in the period, as storms are scattered along a boundary set
up from Seneca to Dunlap. Updrafts near the terminals may
struggle to sustain themselves for very long, as has been the case
so far, but a few storms within the line have managed to become
more intense so will continue to monitor that potential this
evening. Outside of convection, expect SSE winds to veer to the SW
late tonight and then to the west during the day Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 PM CDT Fri May 12 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-131945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible mainly across northeast
and east central Kansas late this afternoon and tonight. Large hail
up to two inches in diameter and damaging wind gusts to 70 mph will
be the main hazards. A tornado or two is also possible, especially in
far northeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 12, 5:11 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 PM CDT Fri May 12 2023

KSZ011-012-122300-
Brown-Nemaha-
511 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of eastern Nemaha and
western Brown Counties through 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wetmore, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sabetha, Wetmore, Fairview, Morrill, Goff, Hamlin and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3996 9558 3965 9574 3965 9579 3957 9579
      3957 9584 3958 9597 4000 9590
TIME...MOT...LOC 2211Z 196DEG 30KT 3963 9587

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 6:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri May 12 2023

KSZ055-122330-
Osage-
600 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Osage County
through 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Melvern Lake, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Lyndon, Burlingame, Scranton, Olivet, Melvern Lake and
Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

&&

LAT...LON 3844 9579 3850 9595 3853 9595 3885 9585
      3872 9550 3871 9550
TIME...MOT...LOC 2300Z 203DEG 29KT 3855 9585

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 6:06 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
606 PM CDT Fri May 12 2023

KSZ012-024-122330-
Brown-Jackson-
606 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern Jackson
and southern Brown Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Netawaka, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Horton, Everest, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3973 9538 3965 9546 3965 9556 3957 9556
      3957 9557 3954 9557 3948 9563 3952 9580
      3981 9570
TIME...MOT...LOC 2306Z 203DEG 28KT 3956 9571

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 12, 6:32 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
632 PM CDT Fri May 12 2023

KSZ012-130015-
Brown-
632 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Brown County through
715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hiawatha, Horton, Fairview, Robinson, Morrill, Reserve, Powhattan,
Hamlin, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3999 9534 3987 9534 3965 9552 3965 9568
      3968 9576 4000 9575 4000 9540
TIME...MOT...LOC 2331Z 205DEG 22KT 3972 9562

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 12, 6:45 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
645 PM CDT Fri May 12 2023

KSZ024-130015-
Jackson-
645 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Jackson
County through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Holton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Mayetta, Whiting, Circleville and Netawaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3957 9556 3957 9557 3950 9557 3931 9573
      3940 9594 3957 9585 3957 9579 3965 9579
      3965 9556
TIME...MOT...LOC 2345Z 207DEG 28KT 3943 9580

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, May 12, 6:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 SW GRIDLEY            38.07N 95.92W
05/12/2023  E1.75 INCH       COFFEY             KS   EMERGENCY MNGR

            EM RELAYED QUARTER SIZED TO HAIL TO A FEW
            GOLF BALL SIZED.

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTTornado Warning Tornado observedTOPBrown30 min
May 12, 7:13 PM CDTTornado WarningTOPJackson32 min
May 12, 7:15 PM CDTSevere Thunderstorm WarningTOPCoffey20 min
May 12, 7:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
May 12, 7:26 PM CDTSevere Thunderstorm WarningTOPBrown49 min
May 12, 7:32 PM CDTTornado WarningTOPBrown17 min
May 12, 7:40 PM CDTTornado Warning Tornado observedTOPBrown35 min
May 12, 7:44 PM CDTTornado Warning Tornado observedTOPJackson16 min
May 12, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson52 min
May 12, 8:35 PM CDTTornado WarningTOPBrown25 min
May 12, 8:44 PM CDTSevere Thunderstorm WarningTOPBrown31 min
May 12, 8:59 PM CDTAreal Flood AdvisoryTOPBrown, Jackson3 hr
May 12, 10:17 PM CDTSpecial Weather StatementTOPNemaha28 min
May 12, 10:54 PM CDTSpecial Weather StatementTOPNemaha36 min
May 12, 11:11 PM CDTSpecial Weather StatementTOPBrown49 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.